Kentucky, 2003

High Wind in Kentucky, December 29, 2003

December 29, 2003 · NWS JKL · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 29, 10:30 PM EST, 1 hour earlier.

Area forecast discussion, Dec 29, 10:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EST MON DEC 29 2003

.DISCUSSION...03Z SFC ANALYSIS SHOWS A SHARP COLD FRONT CROSSING
EAST KENTUCKY WITH A DISTINCT WIND SHIFT TO THE NORTHWEST. THIS
FRONT IS RUNNING FROM NEAR FLEMINGSBURG DOWN TO LOZ...SHOWING UP
WELL IN ENHANCED REFLECTIVITY. THE CURRENT FORECAST HAS THIS MOSTLY
IN HAND...BUT WILL FINE TUNE THE END TO THE PCPN AND THE TEMPS AND
WINDS IN THE GRIDS FOR THE FROPA. WILL ALSO UPDATE THE TEXT PRODUCTS
TO REMOVE THE MIDNIGHT TRANSITION WORDING. UPDATES OUT BY 11 PM.

&&

.PREV DISCUSSION...

.NEAR TERM...THRU THURSDAY AM.
FRONT NOW PUSHING EASTWARD...PRECIP JUST ENTERING WESTERN EDGE OF
CWA. EVERYTHING IN ORDER...EVE SHIFT WILL HAVE TO FOLLOW RADAR
SHOULD POPS NEED TO BE CUT OFF SOONER THAN ANTICIPATED...AFTER
MIDNIGHT...AS FRONTAL BOUNDARY AND SWATH OF RAIN ARE MAKING GOOD
PROGRESS NOW. FRONTAL BOUNDARY SHOULD PUSH THROUGH LOZ/JKL AROUND
03Z OR 04Z.

STILL CLEARING SKIES OUT QUICK BEHIND FRONT FOR TUESDAY. HIGH
PRESSURE BUILDS IN RAPIDLY...SETTING UP A COUPLE OF NIGHTS WITH
DECENT RIDGE VALLEY SPLIT...NAMELY TUE AND WED NIGHTS INTO THE
FOLLOWING MORNINGS. TRIED TO MODERATE TEMPS GRADUALLY THROUGH
MIDWEEK.

.EXTENDED...2004 THRU SUN.
NEW YEARS DAY...ERN CONUS UNDER FAST 50H ZONAL FLOW. MILD PACIFIC
AIR TO BE MAIN INFLUENCE. 50H LOW SOUTH OF SAN DIEGO TO EJECT ENE
AND BECOME AN OPEN WAVE. THIS WILL ONLY BREAK DOWN THE 50H RIDGE
OVER THE ERN CONUS SLIGHTLY...RATHER A KINK IN THE FLOW AS IT PASSES
THRU ON FRI. BY SUN A BETTER TROF SETS UP IN WRN US WHICH PUTS THE
ERN COAST UNDER A RIDGE AND THE TN VLY IN SW FLOW.

AT THE SFC THIS SCENERIO TRANSLATES TO A WEAK FNT THRU OH VLY ON FRI
WITH BEST PCPN TO OUR SOUTH ACROSS TN. STILL POSSIBLE FOR 1/4 TO 1/2
IN PCPN IN FORM OF RAIN. SW FLOW AT SFC BEHIND THE FNT WILL ALLOW
GULF MOISTURE TO LINGER AND AS RETURNING WARM FNT PUSHES NORTH SUN
AFTERNOON. ISENTROPIC LIFT WILL KEEP PCPN IN THE FCST FOR THE
WEEKEND. TEMPS TO REMAIN MILD AS COLD AIR REMAINS BOTTLED OVR THE
NRN PLAINS AND UPPER GT LKS.

RAY/DUSTY

---------------------------------------------------------------------

1043 AM EST MON DEC 29 2003

COLD FRONT TO WEST BEGINNING TO MAKE ITS MOVE EASTWARD NOW THAT
UPPER LEVEL SUPPORT HAS BEGUN TO KICK IN. FRONTAL BOUNDARY INTO
EXTREME WESTERN TN AND KY AT THIS TIME. RADAR SHOWING PRECIP JUST
ALONG AND WITH FRONTAL BOUNDARY WITH LARGER AREAS OF RAIN TO SOUTH.
ALSO PRECIP HAS MADE IT INTO CNTRL KY. SATELLITE STILL SHOWING
DECENT BREAKS IN CLOUD COVER...ALLOWING FOR SOME SUN AND THIS
APPEARS WILL BE THE CASE FOR MUCH OF THE DAY WITH CLOUDS AT VARIOUS
LEVELS. EVEN HAD SOME ACCUS THIS AM...A GOOD SIGN OF MID LEVEL
INSTABILITY AND HARBINGER OF RAIN TYPICALLY WITHIN 12 HOURS OR SO.

WITH BREAKS IN SUNSHINE...AREA ON ITS WAY TO FCSTED HIGHS...NEAR 60.
PROBLEM IS HOW MUCH SUN WILL WE ULTIMATELY GET. TOO MUCH SUNLIGHT
AND WE MAY MAKE IT INTO THE LOWER TO MID 60S. FORTUNATELY...FCST
HAS RANGE OF TEMPS WHICH WORKS PERFECTLY WITH THE VARIABLE AMOUNT OF
SUNLIGHT AND THINK HIGH TEMPS ARE COVERED WELL EITHER WAY.

RADAR ALSO SHOWING SOME ELEVATED SHOWER ACTIVITY WELL AHEAD OF
FRONT.  THIS WOULD AGREE WELL WITH THE MID LEVEL INSTABILITY EVIDENT
FROM THE ACCUS. META AND GFS ALSO SHOWING...AT TIMES...DECENT
MIDLEVEL ISENTROPIC LIFT AT THE 300 TO 310K LEVEL OVER THE CWA
THROUGH MUCH OF THE DAY. PROBLEM IS THERE IS QUITE A BIT OF DRYER
AIR AT THE LOWER LEVELS AND IT WILL BE DIFFICULT TO SATURATE.
CONSEQUENTLY...EXPECT TO SEE QUITE A BIT OF VIRGA OUT THERE THIS
AFTERNOON. OVERALL...DONT HAVE A PROBLEM WITH THE POPS AND ACTUALLY
SEEM VERY REASONABLE WHEN LOOKING AT THE BIG PICTURE. UNFORTUNATELY
PRECIP PROBABLY WILL NOT BEGIN UNTIL VERY CLOSE TO THE END OF THE
VERIFICATION WINDOW. WITH ALL THIS IN MIND FEEL LITTLE IF ANY
CHANGES NEED BE MADE TO FCST OTHER THAN POSSIBLY TO ADJUST WORDING
FOR PRECIP IN LATE AFTERNOON VS AFTERNOON...AND EVEN THAT MAY NOT BE
NECESSARY.

UPDATED ZONES FOR WORDING OUT SOON.

RAY

---------------------------------------------------------------------

408 AM EST MON DEC 29 2003

AMPLIFIED PATTERN CONTINUES WITH UPPER LEVEL TROF OVER THE CENTRAL
PLAINS AND RIDGE OVER THE EASTERN U.S. FRONTAL BOUNDARY SLOWLY
PROGRESSING THROUGH THE MISSISSIPPI VALLEY. SKIES ARE PARTLY TO
MOSTLY CLOUDY AHEAD OF THE MAIN SYSTEM...WITH MID AND HIGH CLOUDS
STREAMING OVERHEAD FROM THE SOUTHWEST.

MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM WITH THE TIMING OF
THE FRONTAL PASSAGE. WENT CLOSE TO MAV NUMBERS FOR TEMPS. THE COLD
FRONT WILL EVENTUALLY PUSH THROUGH THE AREA LATE TONIGHT/EARLY
TUESDAY...AS THE UPPER LEVEL TROF TAKES MORE OF A NEGATIVE TILT AND
SPEEDS UP THE FRONT. RAIN SHOWERS SHOULD MOVE INTO NORTHERN AND
WESTERN AREAS OF THE CWA THIS AFTERNOON AND GRADUALLY SPREAD EAST.
WENT WITH 100 POPS ACROSS THE BOARD TONIGHT. FOR TUESDAY SKIES CLEAR
OUT QUICKLY BEHIND THE DEPARTING COLD FRONT...AS HIGH PRESSURE
BUILDS IN BEHIND THE FRONT. EXPECT A RIDGE/VALLEY SPLIT FOR TUESDAY
NIGHT. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH LATE
THURSDAY KEEPING THINGS DRY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
&&

GREIF
Hazardous weather outlook, Dec 29, 4:35 AM EST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
435 AM EST MON DEC 29 2003

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301201-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
435 AM EST MON DEC 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Whitley

When
December 29, 11:30 PM EST
Where
Whitley forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Trees and power lines were completely blocking United States Highway 25 between Corbin and Cumberland Falls.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328364.